Alert archive / Montana / Winter Storm Warnings in 2016

Winter Storm Warning 7, NWS Great Falls, MT

November 16, 2016

NWS Great Falls, MT issued this winter storm warning at Nov 16, 2016, 6:53 PM MST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2016, 6:53 PM MST (01:53 UTC)
Expired
Nov 17, 2016, 12:00 PM MST
In force
17 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

506 
WWUS45 KTFX 170153
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
653 PM MST WED NOV 16 2016

...SNOW TO CONTINUE OVERNIGHT THEN DIMINISH THURSDAY AFTERNOON
FOR PORTIONS OF CENTRAL AND SOUTHWEST MONTANA...

.A STORM SYSTEM MOVING THROUGH THE CENTRAL ROCKIES WILL CONTINUE
TO BRING PERIODS OF SNOW THROUGH THURSDAY AFTERNOON TO PARTS OF
CENTRAL AND SOUTHWEST MONTANA. MOST LOCATIONS WILL SEE LIGHT TO
MODERATE ACCUMULATIONS. HOWEVER...HEAVIER SNOWFALL AMOUNTS ARE
LIKELY...ESPECIALLY AT HIGHER ELEVATIONS OF SOUTHWEST MONTANA.

MTZ015-055-171200-
/O.NEW.KTFX.WS.W.0007.161117T0153Z-161118T0000Z/
/O.CON.KTFX.WW.Y.0029.000000T0000Z-161118T0000Z/
MADISON-GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...ENNIS...NORRIS HILL...
RAYNOLDS PASS...TWIN BRIDGES...BATTLE RIDGE PASS...BOZEMAN...
BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE
653 PM MST WED NOV 16 2016

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THURSDAY FOR
ELEVATIONS ABOVE 6500 FEET...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
THURSDAY FOR ELEVATIONS BELOW 6500 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 6500 FEET FOR HEAVY SNOW...WHICH
IS IN EFFECT UNTIL 5 PM MST THURSDAY.

* LOCATIONS...ENNIS...NORRIS HILL...RAYNOLDS PASS...TWIN 
  BRIDGES...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE 
  PASS...WEST YELLOWSTONE.

* SNOW ACCUMULATIONS...1 TO 4 INCHES BELOW 6500 FEET...BUT 5 TO 10
  INCHES ABOVE 6500 FEET WITH ISOLATED HIGHER AMOUNTS.

* TIMING...LIGHT TO MODERATE SNOW HAS BEEN ONGOING THIS EVENING
  ACROSS THE SOUTHERN HALF OF MADISON AND GALLATIN COUNTIES. THE
  SNOW MAY TAPER OFF FOR A SHORT TIME IN THIS AREA THIS EVENING
  BEFORE INCREASING IN COVERAGE AND INTENSITY AGAIN BY THURSDAY
  MORNING. ELSEWHERE...SCATTERED SNOW SHOWERS WILL DEVELOP LATER
  TONIGHT AND CONTINUE THROUGH THURSDAY AFTERNOON BEFORE TAPERING
  OFF.

* IMPACTS...ROADS IN AND AROUND THE WEST YELLOWSTONE AREA HAVE
  ALREADY BECOME SNOW COVERED AND ICY...WITH SEVERAL REPORTS OF
  HAZARDOUS DRIVING CONDITIONS BEING REPORTED. HAZARDOUS TRAVEL
  CONDITIONS ARE LIKELY IN THE WEST YELLOWSTONE AREA THROUGH
  TONIGHT. ELSEWHERE...SNOW COVERED AND ICY ROADS ARE LIKELY AT
  TIMES...ESPECIALLY IN HEAVIER SNOW SHOWERS. REDUCED VISIBILITY
  IS LIKELY WITH THE HEAVIER SNOWFALL AS WELL. BACKCOUNTRY HUNTERS
  SHOULD PREPARE FOR WINTER CONDITIONS. SIGNIFICANT IMPACTS ARE
  EXPECTED ABOVE 6500 FEET...WITH IMPACTS POSSIBLE AT LOWER
  ELEVATIONS.

* WINDS...NORTH 5 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...IN THE UPPER 20S.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR
IMPOSSIBLE.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ009-171200-
/O.CON.KTFX.WW.Y.0029.000000T0000Z-161117T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS...LOGAN PASS
653 PM MST WED NOV 16 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
THURSDAY FOR ELEVATIONS ABOVE 4500 FEET...

* LOCATIONS...MARIAS PASS...LOGAN PASS.

* SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 4 INCHES.

* TIMING...SNOW SHOWERS WILL CONTINUE ALONG THE EASTERN SLOPES OF
  THE ROCKY MOUNTAIN FRONT THROUGH TONIGHT. SNOW WILL THEN
  QUICKLY DIMINISH AFTER 6 AM THURSDAY MORNING.

* IMPACTS...SNOW COVERED AND ICY ROADS. REDUCED VISIBILITY IN 
  PERIODS OF MODERATE SNOWFALL. RETURN TO WINTER DRIVING 
  CONDITIONS ACROSS MOUNTAIN PASSES. BACKCOUNTRY HUNTERS SHOULD 
  PREPARE FOR WINTER CONDITIONS.

* TEMPERATURES...IN THE MID 20S.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

* HAZARD ELEVATION...FOR ELEVATIONS ABOVE 4500 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MARTIN
2 follow-up statements
594 
WWUS45 KTFX 171018
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 AM MST THU NOV 17 2016

MTZ009-171130-
/O.CAN.KTFX.WW.Y.0029.000000T0000Z-161117T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-
318 AM MST THU NOV 17 2016

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER WEATHER ADVISORY.

ISOLATED SNOW SHOWERS REMAINING NEAR THE ROCKY MOUNTAIN FRONT
EARLY THIS MORNING ARE MOVING AWAY TO THE SOUTHEAST. ROADS REMAIN
ICY IN SOME AREAS WITH PATCHY FREEZING FOG.

$$

MTZ015-055-171900-
/O.EXT.KTFX.WS.W.0007.000000T0000Z-161117T1900Z/
/O.EXT.KTFX.WW.Y.0029.000000T0000Z-161117T1900Z/
MADISON-GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...ENNIS...NORRIS HILL...
RAYNOLDS PASS...TWIN BRIDGES...BATTLE RIDGE PASS...BOZEMAN...
BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE
318 AM MST THU NOV 17 2016

...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON MST TODAY FOR
ELEVATIONS ABOVE 6500 FEET...
...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON MST TODAY FOR
ELEVATIONS ABOVE 4500 FEET...

* LOCATIONS...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS... 
  TARGHEE PASS...WEST YELLOWSTONE...ENNIS...NORRIS HILL...
  RAYNOLDS PASS...TWIN BRIDGES.

* SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 2 INCHES AT HIGHER
  ELEVATIONS.

* TIMING...ANY NEW SNOW ACCUMULATION WILL OCCUR EARLY THIS
  MORNING...TAPERING THROUGH THE LATE MORNING HOURS. 

* IMPACTS...ROADS HAVE BECOME SNOW COVERED AND ICY...ESPECIALLY
  OVER SOUTHERN GALLATIN COUNTY INCLUDING THE WEST YELLOWSTONE
  AREA. THESE CONDITIONS WILL BE SLOW TO IMPROVE THIS MORNING WITH
  AREAS OF FREEZING FOG AND CONTINUE LIGHT SNOW.

* WINDS...NORTH AROUND 10 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...IN THE MID 20S.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR
IMPOSSIBLE.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
039 
WWUS45 KTFX 171837
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1137 AM MST THU NOV 17 2016

MTZ015-055-171945-
/O.EXP.KTFX.WS.W.0007.000000T0000Z-161117T1900Z/
/O.EXP.KTFX.WW.Y.0029.000000T0000Z-161117T1900Z/
MADISON-GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...ENNIS...NORRIS HILL...
RAYNOLDS PASS...TWIN BRIDGES...BATTLE RIDGE PASS...BOZEMAN...
BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE
1137 AM MST THU NOV 17 2016

...WINTER STORM WARNING WILL EXPIRE AT NOON MST TODAY FOR
ELEVATIONS ABOVE 6500 FEET...
...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MST TODAY FOR
ELEVATIONS ABOVE 4500 FEET...

THE SYSTEM THAT HAS BROUGHT RECENT SNOWFALL IS BEGINNING TO EXIT
THE REGION. A FEW LINGERING LIGHT SNOW SHOWERS ARE POSSIBLE THIS
AFTERNOON...ALTHOUGH IMPACTS WILL REMAIN LOW. SNOW IS THEN
EXPECTED TO COMPLETELY END BY EARLY THIS EVENING. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Nov 16, 5:00 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Nov 16, 5:00 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
500 PM MST Wed Nov 16 2016

.DISCUSSION...

Today through Friday...Upper level disturbance will continue to
push across the region for the rest of today through tonight
bringing widespread snow to southern Montana. Winter Weather
Advisories continue for those areas most impacted as a result. The
best areas still look to be southern Madison and Gallatin Counties
where 1-4 inches are expected at the lower elevations...and 6 to 8
across higher elevations. Meanwhile a weak frontal boundary has
brought unstable north northeast flow with northwest flow aloft
and has created convective snow showers across central and
northern portions of the CWA...with this same flow brings showers
to the Rocky Mountain Front. Advisory continues for the Rocky
Mountain Front as showers should be widespread enough to produce
impacts...especially to the affected mountains passes. The
convective snow showers make issuing advisories tough given the
potential short nature. Will have to monitor if any longer lived
bands can set up...and perhaps issue advisories as needed. With
recent warm temps...area roads have remained mainly wet with any
snow showers so far. With night quickly approaching this may
change. So for those traveling...be cautious of slick conditions
at times across area roads. The best chances for accumulation from
these showers will be from around the Great Falls area north to
Cut Bank...Shelby...and the Canadian border. Snow accumulations of
1 to 3 inches will be possible...with the higher amounts coming
across the north. Snow showers then end across the north shortly
after 6 AM Thursday morning...while some snow could linger across
the central and south through Thursday morning...into Thursday
afternoon. Snow then quickly diminishes late Thursday
afternoon...and is expected to completely end Thursday evening.
Building high pressure will then bring cool but mainly dry NW flow
for Friday. Temperatures will be cooler than normal through the
short term...with highs generally in the 30s. Depending on how
much fresh snow does fall...Thursday morning's lows could be in
the teens and 20s...with even cooler temps on Friday morning.
Anglin

Friday Night through Wednesday...Medium-range forecast period
shaping up to be mostly uneventful as broad high pressure ridging
redevelops from the Four Corners area to the Northern Rockies.
Numerous plumes of moisture will make their way over/through the
ridge this weekend, generating bands of mid- and high-level cloud
cover but little precipitation. Only the Rocky Mtn Front may see
valley rain/mtn snow showers on Sat/Sun with less than 0.1 inch of
liquid precip expected. Both the GFS and ECMWF models currently
depict a shortwave trof moving into MT on Mon aftn/eve, but it is
looking weaker and produces less precip, especially for the Hiline
counties, than seen in yesterday's model runs. Main precip area
with this system will extend from the northern Rocky Mtn Front,
south along the Continental Divide and over the southwest mtn
ranges. A few showers may develop as far east as Great Falls and
the Little/Big Belt Mtns, but again, forecast precip amounts are
low. The shortwave sweeps into eastern MT and Wyoming by overnight
on Mon, with ridging and dry conditions returning for Tues & Wed.
High temps will be above normal through this forecast period, with
upper 40s to mid 50s expected (about 8 to 12 deg above seasonal
values) each day from Sun onward. Waranauskas

&&

.AVIATION...
Updated 0000Z.

Upper level trough will shift east across MT tonight through
Thursday with moist and somewhat unstable NW flow aloft.  Snow
showers across N-central MT this evening should decrease in coverage
overnight, though moist low levels will likely contribute to
occasional MVFR/IFR conditions at times in low clouds and potential
fog. Steadier snow will develop along the ID/WY border tonight in
association with a low pressure system moving across WY. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  25  36  21  39 /  30  30  10   0
CTB  22  32  15  32 /  40  20  10   0
HLN  23  44  17  46 /  20  20  20   0
BZN  22  39  14  41 /  40  40  10   0
WEY  18  31   6  31 /  90  50  10   0
DLN  21  39  15  41 /  20  20  10   0
HVR  26  38  21  38 /  10  10  10   0
LWT  25  33  18  36 /  40  40  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Thursday above 4500 feet
for Gallatin...Madison.

Winter Weather Advisory until 11 AM MST Thursday above 4500 feet
for Northern Rocky Mountain Front.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Nov 16, 6:36 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
636 PM MST WED NOV 16 2016

MTZ012-050-170300-
CASCADE-JUDITH BASIN-
636 PM MST WED NOV 16 2016

AT 630 PM MST...SNOW SHOWERS WERE MOVING FROM EASTERN CASCADE INTO
JUDITH BASIN COUNTY. A PERIOD OF SNOW SHOWERS WITH SLUSHY
ACCUMULATION UP TO ONE INCH IS POSSIBLE ACROSS JUDITH BASIN COUNTY
THROUGH 730 PM MST. FOG IS DEVELOPING QUICKLY AS THE SNOW HAS ENDED
ACROSS MOST OF CASCADE COUNTY AND VISIBILITY MAY BE REDUCED TO LESS
THAN ONE HALF MILE AT TIMES. IN ADDITION...TEMPERATURES HAVE FALLEN
TO NEAR OR SLIGHTLY BELOW FREEZING AND SOME ROADWAYS MAY BECOME ICY
THIS EVENING AS WET ROAD SURFACE FREEZE WITH COOLING TEMPERATURES.
USE CAUTION IF TRAVELING THIS EVENING AND BE PREPARED FOR CHANGING
VISIBILITY AND ROAD SURFACE CONDITIONS.

LAT...LON 4674 11006 4674 11011 4736 11169 4767 11145
      4761 11104 4752 11086 4752 11077 4745 11077
      4744 11065 4741 11064 4741 11022 4736 11021
      4736 11012 4727 11012 4727 11000 4723 10999
      4723 10988
TIME...MOT...LOC 0128Z 291DEG 25KT 4727 11072

HOENISCH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:36 PM MSTSpecial Weather StatementTFXCascade, Judith Basin84 min

Nearby

Winter Storm Warnings in Montana, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.